Kansas, 2014

Hail in Kansas, August 25, 2014

August 25, 2014 · NWS GLD · 5 events in 2 counties and zones

An isolated supercell thunderstorm moved north across Wichita county late in the afternoon producing penny to quarter size hail from Lydia to Leoti. Early that same evening, another stronger supercell developed over Greeley county and moved straight north over Wallace and western Sherman counties before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An isolated supercell thunderstorm moved north across Wichita county late in the afternoon producing penny to quarter size hail from Lydia to Leoti. Early that same evening, another stronger supercell developed over Greeley county and moved straight north over Wallace and western Sherman counties before weakening. This storm dropped hen egg hail near Weskan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 1:46 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 25, 1:46 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT MON AUG 25 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 144 PM MDT MON AUG 25 2014

UPPER FLOW WILL BE SOUTHWEST TONIGHT THROUGH TUESDAY.  SURFACE HIGH
PRESSURE WILL RESIDE OVER THE NORTHERN AND CENTRAL PLAINS. A SURFACE
FRONT WILL BE DRAPED FROM EAST TO WEST ACROSS THE CENTRAL PART OF
KANSAS.

THE MODELS BRING A SHORTWAVE INTO THE FA TONIGHT AND AGAIN TUESDAY
AFTERNOON. THERE IS PLENTY OF LIFT ACROSS THE FA TONIGHT ALONG WITH
MONSOONAL MOISTURE. PLAN TO GO WITH LIKELY TO DEFINITE POPS FOR
TONIGHT. STORMS WILL LINGER OVER THE EASTERN FA TUESDAY MORNING.
THE NEXT SHORWAVE COMES OUT TUESDAY AFTERNOON WITH SIMILAR
MOISTURE AND LIFT. PLAN TO GO WITH A 40 PERCENT CHANCE IN THE
SOUTHWEST AND A 30 PERCENT CHANCE ACROSS THE REST OF THE FA.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S. MAX
TEMPERATURES TUESDAY ARE EXPECTED IN THE 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 1256 PM MDT MON AUG 25 2014

UPPER LOW WILL GRADUALLY SWING OUT OF THE GREAT BASIN AND ACROSS
THE CENTRAL ROCKIES AND ADJACENT PLAINS THROUGH THE REMAINDER OF
THE WEEK. THE END RESULT WILL BE GOOD CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. STORMS COULD LINGER INTO FRIDAY
NIGHT IF THE UPPER SYSTEM SLOWS DOWN...WHICH CANNOT BE RULED OUT
SINCE MOST MODEL SOLUTIONS SHOW IT CLOSED AT 500MB. PRECIPITATION
FORECASTS FOR THE WEEK (MONDAY THROUGH FRIDAY) RANGE FROM AROUND 1
INCH IN THE SOUTHERN PART OF THE AREA TO AROUND 2.50 INCHES IN
NORTHERN AREAS. SOME LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.
TEMPERATURES WILL BE BELOW NORMAL THROUGH THE END OF THE WEEK DUE
TO CLOUDS AND PRECIPITATION. UPPER RIDGE WILL BUILD IN BEHIND THAT
SYSTEM WITH DRY CONDITIONS AND WARMER TEMPERATURES. MODELS BEGIN
TO DIVERGE EARLY NEXT WEEK ON TIMING OF NEXT UPPER TROUGH IN THE
NORTHERN ROCKIES. SO WILL GO WITH PERSISTENCE FOR MONDAY WITH DRY
AND WARM CONDITIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1133 AM MDT MON AUG 25 2014

VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK FOR AT LEAST THE
NEXT 12 TO 16 HOURS. THROUGH THIS TIME THUNDERSTORMS WILL BE
POSSIBLE AT BOTH SITES ESPECIALLY AFTER 03Z TUESDAY WHEN THE NEXT
SHORTWAVE COMES THROUGH. AFTER STORMS END, STRATUS WILL MOVE INTO
BOTH SITES WITH MVFR CIGS UNTIL MID TO LATE TUESDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...024
AVIATION...FS
Hazardous weather outlook, Aug 25, 10:41 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT MON AUG 25 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260930-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF EASTERN COLORADO AND ALONG A FRONT FROM ROUGHLY A
TRIBUNE TO NORTON LINE. THERE IS POTENTIAL FOR STRONG TO SEVERE
STORMS WITH LARGE HAIL...DAMAGING WIND AND SOME LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE TRI STATE
AREA FROM TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Wichita

When
August 25, 4:26 PM CST
Where
Wichita County, Lydia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.280, -101.300

Hail, Wichita

When
August 25, 5:03 PM CST
Where
Wichita County, 0.54 mi W of Leoti
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -101.360

Hail, Wallace

When
August 25, 6:47 PM MST
Where
Wallace County, 6.24 mi S of Sunland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.790, -101.860

Hail, Wallace

When
August 25, 6:59 PM MST
Where
Wallace County, 7.63 mi SSE of Weskan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -101.910

Hail, Wallace

When
August 25, 7:00 PM MST
Where
Wallace County, 0.54 mi E of Weskan
Measured
2 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.870, -101.960

Golf ball to hen egg size hail occurred near Weskan. The hail broke a few windows and cracked siding on a residence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532850, 532852, 532853, 532854, 532857.